Thunderstorm Wind, Montour
- When
- April 24, 2:05 AM EST
- Where
- Montour County, Danville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.967, -76.600
Strong thunderstorm winds knocked down wires throughout Danville, causing numerous power outages.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Strong thunderstorm winds knocked down wires throughout Danville, causing numerous power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Apr 23, 8:09 PM EST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 909 PM EDT SUN APR 23 2006 .SHORT TERM /REST OF TONIGHT/... WATER VAPOR LOOP SHOWING VORT MAX ROUNDING BASE OF UPPER LO OVR LK ERIE. AREA OF SHWRS/TSTMS ASSOCIATED WITH THIS FEATURE WILL PUSH THRU CENTRAL PA OVERNIGHT. HAVE RAISED POPS TO CAT OVR NW MTNS BASED ON LATEST RADAR TRENDS. ELSEWHERE...HAVE INCLUDED CHC OF THUNDER THRU THE NIGHT BASED ON 18Z MODEL SOUNDINGS...WHICH REMAIN MARGINALLY UNSTABLE. && .PREV DISCUSSION... /ISSUED 320 PM EDT SUN APR 23 2006/ SHORT TERM /TONIGHT THROUGH MONDAY/... SO FAR THE COLD POOL ALOFT HAS NOT MANAGED TO EQUATE INTO A LOT OF CONVECTION AS WE HAVE PRETTY MUCH KEPT CLOUDS IN OVER MOST OF THE AREA...RESULTING IN KEEPING US RELATIVELY STABLE. THERE IS SOME LIGHTNING STARTING TO DEVELOP IN THE SHOWERS OVER THE NW MOUNTAINS. THIS IS WHERE THE BEST CLUSTERS OF CUMULUS CLOUDS CAN BE SEEN ON SATELLITE. FURTHER SOUTH THE CLOUDS ARE MORE CELLULAR AND EVEN TRYING TO ORGANIZE IN STREETS FROM WSW TO ENE. I REDUCED THE AFTERNOON POPS QUITE A BIT AS GUIDANCE SUGGESTS THAT ANY PRECIP THAT FORMS WILL NOT BE WIDESPREAD OR ORGANIZED. SPC PAGE SHOWS MID LEVEL LAPSE RATES AROUND 7C/KM AND LIS NUDGING TO JUST BELOW ZERO. SO WITH VERY COOL AIR ALOFT HOWEVER...STILL CANNOT RULE OUT A GUSTY THUNDERSTORM AND WITH T-TOTALS IN THE MID 50S...ANY OF THE LOW TOPPED STORMS THAT DO FORM COULD DROP SOME SMALL HAIL. THE NEXT SHORTWAVE DROPS IN BETWEEN 00Z AND 06Z WITH MORE CLOUDS AND SHOWERS. THE BEST CHANCE SEEMS TO BE OVER THE NORTH WITH DECREASING CHANCES FOR RAIN MOVING TO THE SOUTHEAST. ENSEMBLE POPS SHOW 12 HOUR VALUES IN THE LIKELY RANGE FOR THE NW MOUNTAINS TAPERING TO JUST CHANCE NUMBERS FOR THE LOWER SUSQ. I ALSO TAPERED THINGS ACCORDINGLY...LOWERING THEM A BIT ACCORDING TO THE 09Z SREF PROGS. MONDAY WILL START OFF GRAY BUT SEE IMPROVEMENT WITH THE PASSAGE OF THE SHORTWAVE TROF AND THE INTRODUCTION OF SOME SHORTWAVE RIDGING. STILL WITH THE COOL AIR ALOFT AND THE UPPER LOW NOT TOO FAR AWAY...HAVE TO CONSIDER SOME LOW CHANCE POPS...ONCE AGAIN WITH THE HIGHEST CHANCE BEING OVER THE NORTH COUNTRY. LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... PROGRESSIVE...ACTIVE FLOW PATTERN IS EXPECTED FOR THE MEDIUM RANGE PERIOD WITH SEVERAL CHANCES FOR ADDITIONAL RAINFALL. NORTHERN STREAM TROF WILL SUPPORT A COLD FRONTAL PASSAGE EARLY IN THE WEEK WITH SHOWERS AND TSTSM ARRIVING DURING THE DAYLIGHT HOURS ON TUESDAY. MUCH OF WEDNESDAY AND THURSDAY LOOK TO BE DRY HOWEVER GUIDANCE DOES DEPICT A BACK DOOR COLD FRONT DROPPING SOUTH FROM NEW ENGLAND ON THURSDAY. THIS WILL LIKELY NOT HAVE TREMENDOUS MOISTURE WITH WHICH TO WORK...BUT COULD STILL PRODUCE SCATTERED SHOWER ACTIVITY...ESPECIALLY ACROSS NORTHERN COUNTIES. FRIDAY ALSO APPEARS DRY AT THIS POINT...BUT DEPENDS ON WHERE ANY BACKDOOR FRONT ENDS UP SETTLING. A THIRD IMPRESSIVE LOOKING NORTHERN STREAM TROF IS FORECAST TO SUPPORT A SLOW MOVING LOW PRESSURE SYSTEM OVER THE GREAT LAKES REGION ON SATURDAY. THIS SYSTEM IS PROGGED TO BRING RAIN TO OUR REGION LATE SATURDAY INTO NEXT SUNDAY. AVIATION... FRONT/TROUGH IS PASSING THRU CENTRAL PA AND SHUD CONTINUE EASTWARD THRU LATE AFTERNOON. RAPID IMPROVEMENT TAKING PLACE FROM WEST TO EAST AS THE WIND SHIFTS TO THE WEST ALLOWING DRIER AIR TO MIX IN. NEXT SHORTWAVE CAN ALREADY BE SEEN DROPPING OUT OF MICHIGAN. THIS GETS DRAGGED ACROSS OVERNIGHT BY ALL THE MODELS AND RESULTS IN A RETURN TO CLOUDS AND AN INCREASE IN THE CHANCE OF SHOWERS. LOOKS LIKE LOWEST CLOUDS AND BESTS CHC OF RAIN WILL BE OVER NRN AREAS OVERNIGHT. MOS GUID SUGGESTS A RETURN OF IFR CEILINGS IN THE BFD AREA WITH MVFR FOR MOST OF THE REMAINDER OF THE REGION. MONDAY WILL LIKELY BE A LOT LIKE TODAY...EXCEPT THE TROF IS TIMED THRU EARLIER IN THE DAY. AS THE SYSTEM PASSES...WE SHUD ONCE AGAIN SEE IMPROVING CONDITIONS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FITZGERALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 412 AM EDT SUN APR 23 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-240815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 412 AM EDT SUN APR 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT AND UPPER LEVEL LOW SHOULD TRIGGER THUNDERSTORMS TODAY. SOME THESE STORMS COULD REACH OR EXCEED SEVERE LIMITS. SOME ISOLATED SEVERE WEATHER IS POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY TUESDAY...A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION ON TUESDAY. IF THE FRONT COMES THROUGH IN THE AFTERNOON...IT COULD TRIGGER THUNDERSTORMS AND THE POTENTIAL FOR SOME ISOLATED SEVERE WEATHER. THERE IS CONSIDERABLE UNCERTAINTY WITH THE TIMING OF THIS FRONT. WED-THURS: AN UNSEASONABLY COLD AIR MASS WILL BE OVER THE REGION. LIGHT WINDS AND DRY AIR COULD PRODUCE CONDITIONS FAVORING FROST AND PROLONGED PERIODS OF BELOW FREEZING WEATHER OVERNIGHT. DUE TO THE RECENT ABOVE NORMAL CONDITIONS...THE GROWING SEASON GOT OFF TO AN EARLY START OVER MOST OF THE REGION. IT IS POSSIBLE FROST FROST ADVISORIES AND/OR FREEZE WARNINGS COULD BE ISSUED WED AND/OR THURSDAY. THE GROWING SEASON BEGAN IN EXTREME SOUTHEASTERN AREAS 14 APRIL AND WILL BEGIN ON 25 APRIL IN OTHER SOUTH-CENTRAL LOCATIONS. THE OFFICIAL GROWING SEASON BEGINS IN MAY OVER MOST OF THE CENTRAL...WESTERN AND NORTHERN LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SHOULD THUNDERSTORMS BECOME MORE ORGANIZED THIS AFTERNOON. RHG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1222 AM EDT MON APR 24 2006 PAZ057-059-240515- DAUPHIN-LEBANON- 1222 AM EDT MON APR 24 2006 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEBANON AND SOUTHEAST DAUPHIN COUNTIES THROUGH 130 AM... AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF HERSHEY...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR LAWN...PALMYRA AROUND 1230 AM...MOUNT GRETNA AROUND 1235 AM...CLEONA...ANNVILLE AROUND 1240 AM... CORNWALL...LEBANON...JONESTOWN AROUND 1245 AM...SAND HILL AND FREDERICKSBURG AROUND 1250 AM. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 251 AND 265. THIS ALSO INCLUDES INTERSTATE 78 BETWEEN MILE MARKERS 5 AND 7. FORECASTER: KL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
139 AM EDT MON APR 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1221 AM HAIL MIDDLETOWN 40.21N 76.74W
04/24/2006 E0.25 INCH. DAUPHIN PA PUBLIC
1222 AM HAIL SHAMOKIN 40.79N 76.56W
04/24/2006 E0.88 INCH NORTHUMBERLAND PA TRAINED SPOTTER
1235 AM HAIL MOUNT CARMEL 40.80N 76.42W
04/24/2006 E0.75 INCH NORTHUMBERLAND PA PUBLIC
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
231 AM EDT MON APR 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL TREVORTON 40.78N 76.67W
04/23/2006 E0.75 INCH NORTHUMBERLAND PA TRAINED SPOTTER
1221 AM HAIL MIDDLETOWN 40.21N 76.74W
04/24/2006 E0.25 INCH. DAUPHIN PA PUBLIC
1222 AM HAIL SHAMOKIN 40.79N 76.56W
04/24/2006 E0.88 INCH NORTHUMBERLAND PA TRAINED SPOTTER
1235 AM HAIL MOUNT CARMEL 40.80N 76.42W
04/24/2006 E0.75 INCH NORTHUMBERLAND PA PUBLIC
&&
BCLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 240 AM EDT MON APR 24 2006 PAZ049>053-240815- COLUMBIA-MONTOUR-NORTHUMBERLAND-SNYDER-UNION- 240 AM EDT MON APR 24 2006 ...SCATTERED STRONG THUNDERSTORM WILL AFFECT PORTIONS OF MONTOUR...SNYDER...NORTHUMBERLAND...COLUMBIA AND UNION COUNTIES THROUGH 330 AM... SEVERAL SMALL CLUSTERS OF THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE NORTHEAST ACROSS PORTIONS OF THE MID SUSQUEHANNA VALLEY. SOME OF THESE THUNDERSTORMS WILL BE STRONG...CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH...ALONG WITH SMALL HAIL. IN ADDITION...LOCALLY VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THE THUNDERSTORMS ARE EXPECTED TO DIMINISH FROM WEST TO EAST AFTER 330 AM. FORECASTER: KL/BL
The State College radar (KCCX), 118 km away, was scanning. The volume nearest the first event began at 07:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504105.